A few years ago, I realized that I was thinking about dental care all wrong. Instead of listening carefully to my dentist and making the necessary changes, I assumed that he was ultimately responsible for making sure that my teeth stayed healthy. Unfortunately, I developed a few serious cavities because I failed to properly brush and floss my teeth, and I knew that it was my fault. I decided to start taking notes at my dental checkups and carefully abiding by the dentist's orders. The difference was almost miraculous. This blog is all about working with your dentist to improve your result.
Chemotherapy is a type of cancer treatment that uses toxic drugs to kill cancer cells. Unfortunately, these drugs can inadvertently damage your healthy cells, too. Healthy cells throughout your body can be damaged, including the ones inside your mouth. This can lead to a variety of distressing oral side effects which may make it difficult to keep wearing your dentures; here are three side effects that chemotherapy patients with dentures should be prepared for.
Chemotherapy drugs are designed to target fast-growing cells. This allows them to find and kill cancer cells, which grow quickly, but some healthy cells grow quickly, too. The cells that line the insides of your mouth are among this group, so they're very vulnerable to the effects of chemotherapy. A few days after you start chemotherapy, you may notice painful sores on the inside of your mouth due to this damage. These sores may bleed.
Mouth sores can make it hard for wear your dentures, eat, or talk. The sores will go away once you're done chemotherapy, but in the meantime, your dentist can help ease the pain. You may be given a coating agent to apply to your mouth; these medications form a protective barrier on top of your sores, sort of like a liquid bandage, which protects the sores and helps to minimize your discomfort. You may also be given an anesthetic mouth rinse to numb the sores. If wearing dentures is still uncomfortable, your dentist may recommend leaving them out until your sores have healed.
Chemotherapy also lowers your white blood cell count. This is a problem because your white blood cells play a key role in fighting off infections. Without enough white blood cells, you are more susceptible to oral fungal infections like oral candidiasis (thrush). People with this infection develop white, cottage-cheese like lesions on their oral tissues. The lesions may be sore and may make wearing dentures painful.
Your dentist can prescribe antifungal medications to get rid of the infection; these medications can be given in the form of mouth rinses or pills. However, when you wear dentures, reinfection is a concern. This is because the fungi can lurk on your dentures after they have been killed in the rest of your mouth. To avoid reinfection, you'll need to carefully sanitize your dentures before you start wearing them again. Your dentist may recommend using a commercial denture cleaner, a bleach solution, or an antifungal rinse to clean your dentures.
Chemotherapy drugs can lead to thrombocytopenia, a lower than normal platelet count. Platelets are the cells in your blood that are responsible for clotting, so people with thrombocytopenia experience increased bleeding and more difficulty stopping this bleeding. The friction of your dentures on your gum tissue may lead to excessive bleeding inside your mouth, making it hard for you to wear your dentures.
Your dentist can't cure thrombocytopenia, although your platelet levels should return to normal once you're done your treatment. While you're still undergoing your treatment, your dentist may be able to make adjustments to your dentures to prevent bleeding. If your dentures are rubbing against your gums, fit adjustments like relining or rebasing the dentures may eliminate this source of friction and help to prevent bleeding. If your dentures still cause bleeding after they've been adjusted, you may need to stop wearing them until you're done chemotherapy.
Chemotherapy can lead to many oral health problems, especially for denture wearers. If you develop complications like mouth sores, fungal infections, or excessive gum bleeding while you're undergoing chemotherapy, make sure to tell your dentist. Your dentist can help you manage the symptoms and keep wearing your dentures. For more information, consider contacting a professional like those at Apollo Dental Center.